Florida, 2016

Damaging Winds in Florida, June 18, 2016

June 18, 2016 · NWS MFL · 3 events in 1 county or zone

Deep tropical moisture continued to linger across South Florida along as anomalous frontal boundary dropped into the region in the wake of a departing area of low pressure. Numerous showers and storms moved across the region during the afternoon hours, producing strong wind gusts along the east coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Deep tropical moisture continued to linger across South Florida along as anomalous frontal boundary dropped into the region in the wake of a departing area of low pressure. Numerous showers and storms moved across the region during the afternoon hours, producing strong wind gusts along the east coast. A severe thunderstorm over Miami-Dade county led to wind damage as it moved offshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 18, 2:41 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 18, 2:41 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Miami FL
341 PM EDT SAT JUN 18 2016

.DISCUSSION...
Short Term (through Sunday)...surface analysis and observation
data show a frontal boundary slowly migrating south and into the
northern portions of the CWA. Meanwhile, 12Z MFL sounding data
depicts an unstable atmosphere, with a general thermodynamic
profile still favorable for localized strong microbursts. Lower
freezing levels may also allow for a few cells to produce small
hail this afternoon and into the early evening hours.

SPC has placed a marginal risk for severe thunderstorms across
much of the eastern half of South Florida, favoring the northern
half of the CWA areas and around Lake Okeechobee. However, since
daytime heating has not been interrupted by afternoon convection
yet, there is plenty of boundary layer instability, and a general
thermodynamic profile to support thunderstorm activity through the
evening hours. Low level moisture is a little less than previous
days, probably due to the influence of a layer of Saharan Air
moving across the region. But overall moisture content should be
enough to support showers and thunderstorms.

Primary threats from thunderstorms will continue to be frequent
lightning, gusty winds of of 40 mph or stronger, locally heavy
rain, and possible small hail.

Model guidance show a ridge axis stretching south of the region,
and helping in keeping a generally southwest flow across South
Florida through Sunday. The overall synoptic scenario will keep
hampering the formation and westward progress of the east coast
sea breeze this afternoon and again on Sunday, and will keep
convection focused over the interior and the Atlantic metro
areas. Rip current risk will be moderate for Gulf coast beaches
and low for Atlantic beaches.

Lows tonight will range from the mid to upper 70s, and afternoon
max temps on Sunday will be around 90 for most areas. Also,
expect another round of heat index values climbing into the low
100s Sunday afternoon.

Long Term (Monday through Friday)...the risk for rip currents
will increase to at least moderate over the Atlantic beaches by
early Monday, and probably reaching the high level by late Monday
and Tuesday, as northeasterly winds increase coupled with the
arrival of a northerly swell. This is due to the development of a
surface low tracking up the eastern seaboard.

By mid week, the Bermuda High ridge axis will drift northward and
shift winds across the area to the southeast and south. This wind
regime should allow for showers and thunderstorms to increase,
especially Wednesday and Thursday.

&&

.MARINE...
Scattered thunderstorms are still possible through this evening,
especially over Lake Okeechobee and the Atlantic waters. Later
tonight, showers and thunderstorms may continue over the Atlantic
and Gulf waters. Winds will become north to northeasterly Sunday
behind a frontal passage at 10 to 15 knots, with 15 to 20 knots
possible for the Atlantic waters in the Gulf Stream. With these
winds, wave heights will build up to 5 to 9 feet, and occasionally
higher, and will likely require Small Craft Advisories by Sunday
afternoon and continuing into early next week.

&&

.AVIATION...
Challenging forecast for terminals. Firstly, Atlantic sea breeze
is showing some signs of forming, so have placed TEMPO SSE winds
for MIA and FLL. Wind shift could reach other east coast
terminals, otherwise generally westerly winds at 10 to 15 knots
will prevail. Thunderstorm development has also been suppressed
thus far. Still expect scattered activity, likely along the sea
breeze, late this afternoon, with the potential for additional
activity moving in from the north during the early evening. Thus,
VCTS is in TAFs from 19-23z. Both start and end time may need to
be adjusted later. Light wind overnight, then NNE wind Sunday as
cold front moves in. Chances of showers and thunderstorms by late
morning Sunday, accounted for with VCSH attm.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  76  88  76  86 /  50  50  30  30
Fort Lauderdale  77  88  77  86 /  40  60  30  30
Miami            78  89  76  86 /  40  60  30  40
Naples           77  92  73  90 /  10  50  10  20

&&

.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&

Discussion...17/AR
Aviation...23/SK
Hazardous weather outlook, Jun 18, 2:36 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
336 PM EDT SAT JUN 18 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
190745-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
336 PM EDT SAT JUN 18 2016

...A FEW STRONG STORMS POSSIBLE OVER EASTERN AREAS...
...MODERATE RISK FOR RIP CURRENTS COLLIER COUNTY BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON, MAINLY
AWAY FROM THE GULF COAST. THE MOST LIKELY AREA FOR THUNDERSTORMS
IS PALM BEACH COUNTY AND AROUND LAKE OKEECHOBEE. THE PRIMARY
HAZARDS WILL BE CLOUD-TO-GROUND LIGHTNING, BUT ISOLATED
THUNDERSTORMS MAY BE STRONG WITH VERY GUSTY WINDS.

TORNADOES: WATERSPOUTS ARE POSSIBLE ON LAKE OKEECHOBEE AND
ATLANTIC WATERS.

WIND: ISOLATED STRONG THUNDERSTORMS WILL PRODUCE WIND GUSTS OF 45
TO 55 MPH. A SEVERE THUNDERSTORM WITH WINDS IN EXCESS OF 60 MPH
CANT BE RULED OUT.

HAIL: STRONGEST THUNDERSTORMS CAN PRODUCE HAIL UP TO DIME SIZE.

RIP CURRENTS: THERE IS A MODERATE RISK FOR RIP CURRENTS ON GULF
BEACHES.

TEMPERATURES: HEAT INDICES IN EXCESS OF 100 DEGREES ARE EXPECTED,
MAINLY OVER THE EVERGLADES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS, SOME STRONG WITH GUSTY WINDS, ARE LIKELY SUNDAY,
ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS MONDAY, WITH INCREASING CHANCES
THROUGH THE WEEK. CLOUD-TO-GROUND LIGHTNING WILL BE THE PRIMARY
THREAT.

AN ENHANCED RIP CURRENT RISK IS LIKELY ON ATLANTIC BEACHES LATE
SUNDAY INTO TUESDAY.

HAZARDOUS SEAS FOR SMALL CRAFT OPERATORS ARE LIKELY TO DEVELOP
OVER ATLANTIC WATERS LATE SUNDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 18, 3:43 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
443 PM EDT SAT JUN 18 2016

FLZ073-173-174-182115-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
FAR SOUTH MIAMI-DADE COUNTY FL-
443 PM EDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR 45 TO 55 MPH WINDS AND SMALL HAIL
FOR SOUTH CENTRAL MIAMI-DADE COUNTY UNTIL 515 PM EDT...

* AT 442 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR HOMESTEAD MIAMI SPEEDWAY...MOVING EAST AT 30 MPH.

* THE PRIMARY IMPACTS WILL BE SMALL HAIL AND GUSTY WINDS OF 45 TO 55
  MPH. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  HOMESTEAD...HOMESTEAD MIAMI SPEEDWAY...FLORIDA CITY...
  LEISURE CITY AND HOMESTEAD BASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2530 8039 2530 8043 2532 8061 2549 8058
      2549 8036 2529 8038 2529 8039
TIME...MOT...LOC 2042Z 276DEG 25KT 2539 8044

KSCHARF
Special weather statement, Jun 18, 4:39 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
539 PM EDT SAT JUN 18 2016

FLZ073-074-173-182215-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
METROPOLITAN MIAMI DADE FL-
539 PM EDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR 45 TO 55 MPH WINDS AND SMALL HAIL
FOR CENTRAL AND NORTHEASTERN MIAMI-DADE COUNTY UNTIL 615 PM EDT...

* AT 538 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER SUNSET...OR OVER KENDALL...MOVING EAST AT 20 MPH.

* THE PRIMARY IMPACTS WILL BE SMALL HAIL AND GUSTY WINDS OF 45 TO 55
  MPH. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...CORAL GABLES...SOUTH MIAMI...KENDALL...DORAL...
  PINECREST...MIAMI SPRINGS...SWEETWATER...WEST MIAMI...
  KENDALE LAKES...UNIVERSITY OF MIAMI...THE HAMMOCKS...
  OLYMPIA HEIGHTS...WESTCHESTER...SUNSET...CUTLER BAY...
  RICHMOND HEIGHTS...MIAMI INTERNATIONAL AIRPORT AND THE CROSSINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2561 8048 2583 8047 2584 8019 2559 8025
TIME...MOT...LOC 2138Z 276DEG 17KT 2571 8036

KSCHARF
Special weather statement, Jun 18, 4:45 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
545 PM EDT SAT JUN 18 2016

FLZ068-072-168-172-182230-
COASTAL PALM BEACH COUNTY FL-COASTAL BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-METRO PALM BEACH COUNTY FL-
545 PM EDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR NORTHEASTERN BROWARD COUNTY UNTIL 630 PM
EDT...

* AT 544 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER DEERFIELD BEACH...MOVING EAST AT 10 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  POMPANO BEACH...BOCA RATON...DEERFIELD BEACH...LIGHTHOUSE POINT...
  COCONUT CREEK...HILLSBORO BEACH...SEA RANCH LAKES...BOCA DEL MAR...
  TERRA MAR...POMPANO BEACH AIRPORT AND NORTH POMPANO BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2625 8019 2633 8015 2633 8007 2620 8009
TIME...MOT...LOC 2144Z 284DEG 10KT 2629 8014

AR

The radar

The Miami radar (KAMX), 14 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
June 18, 5:03 PM EST to 5:06 PM EST
Where
Miami-Dade County, 2.75 mi ESE of Westwood Lakes to 2.32 mi SW of Coral Way Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
25.721, -80.337

Several reports of damage were received across the Westchester area of Miami. Power lines were knocked down at SW 84th avenue and Bird Road (SW 40th street) with additional damage to trees, fences, and store signs reported nearby at SW 43rd street and SW 82 avenue. Several large trees were downed and uprooted between SW 51st and SW 52nd streets and SW 88th and SW 89th avenues. A large tree also fell on a house at SW 52nd street and SW 87th street, causing damage to the roof. |Mesonet observations to the east of the damage recorded wind gusts between 55 and 65 mph.

Thunderstorm Wind, Miami-Dade

When
June 18, 5:12 PM EST
Where
Miami-Dade County, 1.18 mi N of Miami
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
25.787, -80.202

Picture received via Twitter of large tree downed with snapped branches near the I-95 and Dolphin Expressway (SR 836) interchange. Information from WPLG Local 10. Mesonet observations to the east of the damage recorded wind gusts between 55 and 65 mph. Time of event based on nearby observations.

Thunderstorm Wind, Miami-Dade

When
June 18, 5:13 PM EST
Where
Miami-Dade County, 1.01 mi NE of Miami
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
25.782, -80.190

YouTube video posted of several items of furniture being thrown off the balcony of a high rise in Downtown Miami adjacent to US 1/Biscayne Blvd. The items were dropped into the roadway, narrowly missing several cars and buses in traffic. Nearby mesonet observations recorded wind gusts between 55 and 65 mph. Time of event based on nearby observations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642371, 642373, 642374.